Collective human food poisonings by clenbuterol residues in veal liver

Vet Hum Toxicol. 1991 Oct;33(5):480-1.

Abstract

Twenty-two patients were reported to complain of tremor, headaches, tachycardia and dizziness 1-3 h after eating veal liver. As clinical symptoms were not suggestive of an infectious cause, the presence of veterinary drug residues was suspected. Clenbuterol, a beta 2-agonist, was being illegally used in cattle because of its anabolizing properties and may explain the observed effects. Assays of clenbuterol in samples of veal liver showed concentrations of 0.375 and 0.500 micrograms/g. To our knowledge, this is one of the first reports of clinical symptoms in humans associated with the consumption of veterinary drug residue-containing food.

Publication types

  • Case Reports

MeSH terms

  • Animals
  • Cattle
  • Clenbuterol / analysis
  • Clenbuterol / poisoning*
  • Drug Residues / poisoning*
  • Foodborne Diseases / etiology*
  • Humans
  • Liver / chemistry*
  • Meat / poisoning*

Substances

  • Clenbuterol